What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 16, 12:59 PM EST, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 16, 12:59 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
159 PM EDT Tue Jul 16 2024
.SYNOPSIS...
Shower and thunderstorm chances increase during the mid-week
period as a trough sets up over the eastern US and a cold front
approaches from the northwest. This boundary is expected to stall
over the Southeastern US during the late week period keeping
elevated rain chances in the forecast. A gradual decrease in daytime
temperatures can be expected through Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):
- Hot and humid conditions once again with heat indices of 105+,
resulting in a Heat Advisory for the eastern central and eastern
Midlands.
- Isolated to scattered thunderstorms possible once again this
afternoon and evening, with some strong winds possible.
Upper level trough over the upper Midwest this afternoon which
is expected to amplify a bit by this evening. A southern stream
low was located over TX with trough extending to the northeast
to TN. Short wave noted over north AL with convection developing
ahead of it in northwest GA. Upper ridging continues over
SC/east GA with axis over the Piedmont. At the surface, the
Piedmont trough remains in place with weak surface convergence
noted into the Midlands at 16z. Precipitable water remains high
near 2 inches with lower values to the west. The air mass is
moderately to strongly unstable at the moment mainly due to
strong diabatic heating and resulting steep low to mid level
lapse rates around 8.5C/km. With some mixing some drier low-
level air this afternoon, expect surface CAPE around 2500-3000
J/kg. The overall forcing today looks a little weaker than
yesterday with short waves mainly to the northwest of the area.
Convection may be focused near weak surface convergence near the
Piedmont trough/west Midlands/CSRA and sea breeze in the east.
Also, outflow boundaries from yesterday. The 12z HRRR shows
limited convective coverage, while the overall HREF suggests
scattered. NBM suggests scattered, so continued low chance pops
for the entire area this afternoon into the early evening then
diminishing. Temperatures running a little cooler than yesterday
at this time but expect highs in the mid to upper 90s. With the
high humidity, heat advisory for the east Midlands appears on
track. Muggy again tonight with lows in the mid to upper 70s.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Key Message(s):
- Scattered to numerous showers and thunderstorms expected during
the afternoon and evening which may produce locally heavy rainfall
- A few thunderstorms may be strong with gusty winds as the primary
hazard
- Continued hot and humid but with lower Heat Index values
Upper trough will continue to dig into the eastern half of the CONUS
in response to a building ridge out west. Meanwhile, PWATs will
remain between 1.75 and 2.25 inches as moisture continues to move
into the region around the Bermuda High. The continued lack of
steering flow combined with the high moisture could result in areas
of localized heavy rainfall and potential hydrological issues due to
slow moving and/or training thunderstorms. The Day 2 CSU MLP
highlights a large area of higher wind probabilities that stretches
from the Pee Dee through Massachusetts. Given adequate instability
and inverted-V soundings, would not be surprised if we see a few
stronger thunderstorms which could produce locally gusty winds and
perhaps hail as well, similar to what we saw yesterday. Another hot
and humid day is expected with forecast peak heat index values just
below criteria. Will need to monitor for the possibility of one more
day of heat products but the likelihood appears lower at this time.
Having said that, time outdoors should be limited during peak
heating regardless of whether a Heat Advisory is issued.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Key Message(s):
- A stalled frontal bounday will keep shower and thunderstorm
chances in the forecast through the period
- Near to below normal daytime temperatures expected starting on
Friday
A cold front approaches the region on Thursday, stalling across the
Southeastern US. The front, combined with passing short waves, are
expected to promote the development of scattered to numerous showers
and thunderstorms each day through the extended with widespread rain
most likely Thursday and Friday. The potential for locally heavy
rainfall and possible flash flooding in addition to a few stronger
thunderstorms producing localized wind gusts will continue through
the long term. Due to the expected increase in cloud cover and
higher rain chances, temperatures are expected to be lower on
Thursday with near to below normal values likely for the remainder
of the period.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR conditions generally expected through the TAF period.
Weak surface trough over the area may provide some convergence.
Air mass is moderately to strongly unstable. Scattered cumulus
will develop through the afternoon. Forcing for convection
limited to low level convergence. Expect scattered thunderstorms
this afternoon but confidence too low to include in terminals at
this time. Any convection should diminish after 00z. So
scattered cumulus with some higher mid level clouds by evening.
Winds southwest 10 knots with a few higher gusts this afternoon.
Models show a low-level jet tonight around 20 knots so south-
southwest winds may stay up overnight but less than 10
knots.
EXTENDED AVIATION OUTLOOK...Typical summertime afternoon
showers and thunderstorms may cause periodic restrictions each
day with abundant moisture causing possible, brief early morning
restrictions around sunrise.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 7 PM EDT this evening for SCZ016-022-
027>029-031-037-038-041-115-116-135>137.
GA...None.
&&In the hours before
Local storm report, Jul 16, 2:36 PM EST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
336 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Tstm Wnd Dmg 2 SSW Hopkins 33.87N 80.90W
07/16/2024 Richland SC Dept of Highways
SCDPS website reported tree in roadway at
the intersection of Bluff Road and Lower
Richland Boulevard. Time estimated by radar.
0250 PM Tstm Wnd Dmg 9 SSE Elgin 34.06N 80.70W
07/16/2024 Richland SC Dept of Highways
SCDPS website reported tree in roadway at
the intersection of McCords Ferry Road
(Highway 601) and Screaming Eagle Road. Time
estimated by radar.
0241 PM Tstm Wnd Dmg 2 NE Hopkins 33.93N 80.86W
07/16/2024 Richland SC Dept of Highways
Corrects previous tstm wnd dmg report from 2
NE Hopkins. SCDPS website reported tree in
roadway at the intersection of Air Base Road
and Crosshill Road. Time estimated by radar.
&&Special weather statement, Jul 16, 2:39 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Columbia SC
339 PM EDT Tue Jul 16 2024
GAZ063>065-077-162030-
Burke GA-Richmond GA-McDuffie GA-Columbia GA-
339 PM EDT Tue Jul 16 2024
...Strong thunderstorms will impact portions of McDuffie, Columbia,
northwestern Burke and Richmond Counties through 430 PM EDT...
At 338 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Thomson-McDuffie County Airport to 6 miles west
of Gough. Movement was northeast at 30 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grovetown, Evans, Thomson, Martinez, Fort Eisenhower, Augusta,
Hephzibah, Harlem, Appling, Glendale, Gough, South Augusta, Midtown,
Riverwood, Summerville, Wrightsboro, Augusta Mall, Daniel Field,
Augusta Regional Airport, and Village Plaza Shopping Center.
This includes the following highways...
Interstate 20 in Georgia between mile markers 167 and 200.
Interstate 520 in Georgia between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3369 8222 3361 8217 3358 8207 3349 8199
3346 8193 3341 8191 3341 8195 3334 8194
3331 8184 3329 8186 3326 8183 3325 8185
3322 8181 3301 8228 3308 8229 3323 8223
3331 8234 3336 8255 3341 8255 3357 8263
TIME...MOT...LOC 1938Z 246DEG 25KT 3354 8253 3307 8233
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MGSpecial weather statement, Jul 16, 2:46 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Columbia SC
346 PM EDT Tue Jul 16 2024
GAZ040-162015-
Lincoln GA-
346 PM EDT Tue Jul 16 2024
...A strong thunderstorm will impact portions of Lincoln County
through 415 PM EDT...
At 345 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lincolnton, or 10 miles east of Washington, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lincolnton, Elijah Clark State Park, Double Branches, Loce, Amity
Recreation Area, Bussey Point Campground, Clay Hill Campground, New
Hope, Knox Scout Reservation, Cherokee Boat Ramp, and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3388 8245 3383 8234 3378 8230 3376 8225
3370 8224 3369 8228 3370 8230 3369 8235
3365 8244 3365 8245 3364 8247 3364 8248
3369 8252 3381 8259
TIME...MOT...LOC 1945Z 246DEG 25KT 3372 8256
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MGSpecial weather statement, Jul 16, 2:49 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Columbia SC
349 PM EDT Tue Jul 16 2024
SCZ028-031-037-038-135>137-162045-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-Richland SC-Sumter SC-Northwestern Orangeburg SC-
349 PM EDT Tue Jul 16 2024
...A strong thunderstorm will impact portions of Calhoun,
southwestern Clarendon, southwestern Sumter, central Orangeburg and
southeastern Richland Counties through 445 PM EDT...
At 349 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Matthews, or 10 miles north of Brookdale, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orangeburg, Brookdale, St. Matthews, Summerton, Elloree, Santee State
Park, Claflin College, South Carolina State University, Orangeburg
County Airport, Edisto Gardens, Santee, Pinewood, Cameron, Paxville,
Vance, Poplar Creek Landing, Rimini, Fort Motte, Stumphole Landing,
and Prince of Orange Mall.
This includes the following highways...
Interstate 26 between mile markers 132 and 158.
Interstate 95 between mile markers 92 and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3338 8038 3346 8100 3383 8091 3378 8028
TIME...MOT...LOC 1949Z 263DEG 14KT 3368 8082
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
PLLocal storm report, Jul 16, 2:57 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
357 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM Tstm Wnd Dmg 9 W Saint Matthews 33.68N 80.93W
07/16/2024 Calhoun SC Dept of Highways
Reported a tree down near the intersection
of Bull Swamp Road and Fringetree Road. The
tree was across the road and was struck by a
vehicle. Injuries unknown at this time.
&&
LCVSpecial weather statement, Jul 16, 3:04 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
404 PM EDT Tue Jul 16 2024
GAZ065-077-SCZ030-035-162030-
Burke GA-Richmond GA-Barnwell SC-Aiken SC-
404 PM EDT Tue Jul 16 2024
...A strong thunderstorm will impact portions of northeastern Burke,
eastern Richmond, west central Barnwell and southwestern Aiken
Counties through 430 PM EDT...
At 404 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jackson, or 9 miles west of Savannah River Site, moving northeast at
15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Savannah River Site, New Ellenton, Jackson, Audubon's Silver Bluff
Sanctuary, Savannah River Site Badge Office, Savannah River Site H
Canyon, and Shell Bluff Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3322 8178 3321 8178 3321 8180 3325 8185
3326 8185 3326 8183 3329 8186 3331 8184
3330 8188 3333 8190 3334 8190 3332 8191
3334 8192 3350 8169 3334 8149 3319 8176
TIME...MOT...LOC 2004Z 221DEG 12KT 3330 8182
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MG